Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 32, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 2, 2002, 4:41 PM EDT for Lancaster County, Pennsylvania. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 4:41 PM EDT (20:41 UTC)
- Expired
- May 2, 2002, 5:45 PM EDT
- In force
- 64 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Lancaster County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 4:50 PM EDT | Thunderstorm Wind 50 E | Elizabethtown, PA | Trees and wires were reported down in Elizabethville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 2:30 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 022041 SVRCTP PAC071-022145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 441 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANCASTER COUNTY IN PENNSYLVANIA * UNTIL 545 PM EDT. * AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LANDISVILLE...OR 2 MILES WEST OF EAST PETERSBURG...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROTHSVILLE AND AKRON AT 450 PM. LEOLA AND EPHRATA AT 455 PM. STRASBURG AT 500 PM. NEW HOLLAND AND PARADISE AT 505 PM. GAP AT 515 PM. CHURCHTOWN AT 520 PM. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. $$ LAT...LON 4021 7643 4003 7648 3985 7561 4011 7554
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 12:45 PM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 2, 12:45 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 1245 PM EDT THU MAY 2 2002 WILL UPDATE AS NEEDED. ...DISC... ...SHORT TERM... STRONG TO SEVERE CELLS STAYED TO THE S AND W OF OUR AREA AS EXPECTED LAST NIGHT. UPWARDS OF AN INCHE OF RAIN S AREAS. NEARLY PPINE NOW. A MODERATE AMT OF CLEARING TO THE WEST...AND THINKING IS THAT MODELS MAY BE A TAD TO FAST WITH FRONT...THUS OUTLOOK FOR SEVERE STILL LOOKS GOOD. WHILE CLEARING WILL NOT BE GREAT...ESPECIALLY N ZONES...CAPES WILL BE A LITTLE HIGHER THAN SUNDAY. ALSO WHILE DRY PUNCH WILL NOT BE AS GOOD...VERY STRONG WIND FIELDS WILL BE PRESENT. SRM NOT AS HIGH AS SUNDAY...BUT STILL UP THERE. MID SHIFT WAS LOOKING AT VALUES IN THE 200 TO 300 RANGE FOR AREAS EAST OF UNV THIS AFT. MAIN THING WILL BE VERY FAST CELL MOVEMENT...NEARLY 50 KNOTS. AIRMASS IS QUITE WARM...ESTIMATED VIL WILL BE UPPER 40S. THUS DAMAGING WINDS WILL BE EASY TO COME BY...WOULD NOT RULE OUT A TORNADO OR TWO. MAIN LIMITING FACTOR WILL BE WHAT EFFECT ANY OUTFLOW FROM LAST NIGHTS ACTION HAS. BEST CHC FOR SEVERE WOULD BE SE PART OF CWA...AND NEAR MD BORDER. FOR FRIDAY...IT WILL BE QUITE WINDY...AS VERY STRONG MID LEVEL FLOW MOVES ACROSS THE GREAT LAKES AREA. MORE SNOW SHOWERS/FLURRIES FOR N AND W AREAS EARLY ON. EDGE OF CLDS AND PERHAPS A SHOWER WILL BRUSH FAR S PA LATE SAT. ...LONG TERM... WHILE THERE COULD BE A SHOWER NOW AND THEN...STILL THINK BULK OF EARLY NEXT WEEK WILL BE DRY. NEXT BIG WEATHER SYSTEM TO COME IN AROUND THU. AN ENDLESS SUPPLY OF SW FLOW...HIGH PW/S...AND WARM TEMPS...AND STORMS FOR MANY AREAS...A STRANGE PATTERN INTO EARLY TO MID MAY. ...OTHER... SEVERE WEATHER OUTLOOK THIS AFT. .CTP...NONE. MARTIN
In the hours before
Special weather statement, May 2, 11:10 AM EDT, 5 hours 31 minutes before
PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-022200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1110 AM EDT THU MAY 2 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING ACROSS CENTRAL PENNSYLVANIA... A STRONG LOW PRESSURE SYSTEM OVER LAKE ERIE THIS MORNING WILL CONTINUE TO TRACK TO THE NORTH OF PENNSYLVANIA THIS AFTERNOON. A GUSTY SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL TRANSPORT WARM AND UNSTABLE AIR INTO THE AREA THIS AFTERNOON...SETTING THE STAGE FOR THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG AND POTENTIALLY DAMAGING WIND GUSTS. HOWEVER...LARGE HAIL AND AN ISOLATED TORNADO MAY ALSO BE POSSIBLE. THE PEAK THREAT TIME WILL BE FROM MID AFTERNOON TO EARLY EVENING...AND THE GREATEST RISK OF SEVERE WEATHER WILL BE ACROSS SOUTH CENTRAL PENNSYLVANIA AND THE LOWER SUSQUEHANNA VALLEY. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE NWS OR LOCAL LAW ENFORCEMENT AGENCY. MARTIN FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, May 2, 12:39 PM EDT, 4 hours 2 minutes before
PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-022345- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1239 PM EDT THU MAY 2 2002 ......THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING ACROSS PARTS OF CENTRAL AND SOUTHEASTERN PENNSYLVANIA... A STRONG LOW PRESSURE SYSTEM TRACKING THROUGH NEW YORK WILL PUSH A COLD FRONT ACROSS THE STATE THIS AFTERNOON. A GUSTY SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL TRANSPORT WARM AND UNSTABLE AIR INTO THE AREA...SETTING THE STAGE FOR THUNDERSTORMS...SOME OF WHICH COULD BECOME SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS. HOWEVER...LARGE HAIL AND ISOLATED TORNADOES MAY ALSO BE POSSIBLE. THE PEAK THREAT TIME WILL BE FROM MID TO LATE AFTERNOON. THE AREA UNDER THE GREATEST RISK FOR SEVERE STORMS WILL BE THE LOWER SUSQUEHANNA VALLEY. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE NWS OR LOCAL LAW ENFORCEMENT AGENCY. LA CORTE FOR ADDITIONAL WEATHER INFORMATION, CHECK THE STATE COLLEGE WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, May 2, 2:30 PM EDT, 2 hours 11 minutes before
PAZ025>028-034>036-049-050-052-056>059-063>066-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 230 PM EDT THU MAY 2 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... NORTHUMBERLAND...UNION...SCHUYLKILL...SNYDER...MIFFLIN...BLAIR... HUNTINGDON...JUNIATA...DAUPHIN...PERRY...LEBANON...BEDFORD... CUMBERLAND...LANCASTER...FRANKLIN...YORK...FULTON AND ADAMS. A STRONG COLD FRONT WILL MOVE ACROSS THE STATE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LA CORTE
Special weather statement, May 2, 2:50 PM EDT, 1 hour 51 minutes before
PAZ025>028-034>036-049-050-052-056>059-063>066-030100- SPECIAL WEATHER STATEMENT...CORRECTION FOR EXPIRE TIME NATIONAL WEATHER SERVICE STATE COLLEGE PA 250 PM EDT THU MAY 2 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... NORTHUMBERLAND...UNION...SCHUYLKILL...SNYDER...MIFFLIN...BLAIR... HUNTINGDON...JUNIATA...DAUPHIN...PERRY...LEBANON...BEDFORD... CUMBERLAND...LANCASTER...FRANKLIN...YORK...FULTON AND ADAMS. A STRONG COLD FRONT WILL MOVE ACROSS THE STATE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LA CORTE
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:15 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland, Union | 60 min |
| May 2, 3:44 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 61 min |
| May 2, 4:15 PM EDT | Severe Thunderstorm Warning | CTP | York | 60 min |
| May 2, 4:56 PM EDT | Tornado Warning | CTP | York | 19 min |
| May 2, 7:33 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.